Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 29, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 3, 2002, 7:07 PM EDT for Nelson County, Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2002, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 3, 2002, 9:00 PM EDT
- In force
- 113 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Nelson County, VA
The radar
The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 032307 FFWLWX VAC125-040100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 707 PM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... NELSON COUNTY IN CENTRAL VIRGINIA * UNTIL 900 PM EDT. * AT 659 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 16 MILES EAST OF BUENA VISTA...OR ABOUT 13 MILES WEST OF SHIPMAN. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ACROSS SOUTHERN NELSON COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. $$ LAT...LON 3767 7871 3785 7875 3755 8137 3711 8125 HTS
2 follow-up statements
000 WGUS71 KLWX 040009 FFSLWX VAC125-040100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 808 PM EDT SAT AUG 3 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM EDT FOR NELSON COUNTY IN CENTRAL VIRGINIA AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 27 MILES SOUTH OF CHARLOTTESVILLE...MOVING SOUTH AT 4 MPH. RAINFALL FROM THUNDERSTORMS THIS AFTERNOON AND EVENING WAS ESTIMATED TO BE BETWEEN AROUND 6 INCHES EAST OF LOVINGSTON. ADDITIONAL THUNDERSTORMS WILL BE CROSSING THE SAME AREA THROUGH 9PM. THIS WILL LIKELY PRODUCE WASHED OUT ROADS AND FLOODING OF LOW LYING AREAS. STREAMS...SUCH AS CEDAR BRANCH...WILL LIKELY EXCEED BANKFULL AND BE RUNNING SWIFTLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAYS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3776 7860 3772 7882 3744 7875 3752 7843 HTS
000 WGUS71 KLWX 040114 FFSLWX VAC125-040130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 914 PM EDT SAT AUG 3 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR NELSON COUNTY HAS EXPIRED AS OF 900 PM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOODING. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EDT SAT AUG 3 2002
SHORT TERM...TNGT THRU SUN NIGHT...
SUBTROPICAL RIDGE DOMINATES MUCH OF THE CENTRAL AND ERN U.S. WITH
WESTERLIES REMAINING WELL N OF THE AREA NEAR THE CANADIAN BORDER.
500MB RIDGE ACTUALLY BUILDS EWD TONIGHT AND SUN. THIS WILL CAUSE THE
WEAK AND DIFFUSE FNT TO OUR N OVR PA TO WASH OUT OVRNGT AND SUN.
HIGH PRES OVR THE GTLKS WILL BRIDGE EWD WITH THE SUBTROPICAL HIGH
OFF THE E CST SUN AND SUN NGT. A WEAK VORT MAX COMING AROUND THE NRN
SIDE OF THE UPR LVL RIDGE WILL PASS THRU NEW ENG SUN NGT.
HOWEVER...THE ASSOCD BOUNDARY SHOULD REMAIN N OF THE AREA THRU 3RD
PD.
CAPES RUNNING 3000 J/KG OR HIGHER ACRS AREA THIS AFTRN WITH LIS AS
LOW AS -10C AND TTS IN THE 50S SO AIR MASS IS QUITE UNSTABLE.
A FEW WAYS TO GET SCT CONVECTION GOING THIS AFTRN INTO THIS EVE.
WEAKENING FRONT TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT
CONVECTION THIS AFTERNOON. SCT CONVECTION WOULD FORM OVR PA THEN
DROP SLOWLY SWD INTO THE AREA. ALSO....MODELS HINT AT VERY WEAK VORT
MAX DRIFTING SW ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE
CONVECTION. IN ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT
OVR THE AREA DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD
INITIATE CONVECTION. LASTLY...OROGRAPHIC LIFT OVR THE MTNS MAY
INITIATE CONVECTION. WILL LEAVE 30 POPS IN PLACE INTO TNGT. ANY
CONVECTION SHOULD DIMINISH BY MDNGT AS THE ATMOSPHERE COOLS A
BIT/STABILIZES. AS FAR AS POTENTIAL FOR SVR...DYNAMICS ARE LACKING
AND WIND FIELDS ARE VERY WEAK. HOWEVER...INSTABILITY IS EXCELLENT
AND THERE IS DRY AIR IN THE MID LEVELS. THREAT WILL BE FOR ISOLD SVR
WITH DOWNBURSTS. IN ADDTN...HIGH PWATS AND WEAK STEERING FLOW COULD
RESULT IN VERY SLOW MOVING HEAVY RAINERS.
ON SUN...500MB TEMPS WARM AND FCST SOUNDINGS SHOWING A NICE CAP. IN
ADDITION...IT DOES NOT LOOK AS UNSTABLE AS TDA...500MB RIDGE WILL BE
BUILDING INTO THE AREA AND AIR MASS WILL BE SLIGHTLY DRIER. SHOULD
BE SOME PATCHY CI AND AFTERNOON CU BUILDUP BUT STILL A M/S FCST.
CANT RULE OUT AN ISOLD TSRA IF THERE ARE ANY MESOSCALE BOUNDARIES
AROUND BUT POPS LESS THAN 30 SO WILL NOT MENTION IN THE SUN FCST.
M/CLR SUN NGT WITH JUST SOME PATCHY CI AROUND.
MOS FCST MAX TEMPS HAVE BEEN TOO COOL LAST FEW DAYS. FULL SUN...S
FLOW AND 850MB TEMPS AROUND 20C AGAIN ON SUN SO THINK TEMPS WILL AT
REACH THE M/U 90S AGAIN...A FEW DEG ABOVE GUIDANCE. MOS MINS ARE
CLOSE NEXT TWO NIGHTS AND ACCEPTED WITH ONLY MINOR ADJUSTMENTS. MIN
HEAT INDEX WILL BE NEAR 80 AGAIN IN DC TNGT WITH POTENTIAL FOR HEAT
INDEX UP TO 105 AGAIN SUN AFTRN SO WILL KEEP THE WARNING UP FOR DC
AREA THRU SUN. USUALLY BALTIMORE CITY HAS SIMILAR CONDITIONS BUT
HEAT INDEX AT NIGHT HAS BEEN FALLING BELOW 80 SO THEY WILL BE
GROUPED WITH THE OTHER COUNTIES IN THE ADVISORY.
WALSTON
----------------------------------------------
LONG-TERM DISCUSSION
MONDAY
UPPER RIDGE STILL EXPECTED TO BE ON FIRM CONTROL OF THE REGION.
HAVE KEPT 30 POPS FOR MON AFTERNOON FOR SAKE OF CONTINUITY...BUT
CAREFUL EXAMINATIONS OF 12Z AVN FCST SOUNDINGS ACROSS THE REGION
INDICATE SUBSTANTIAL CINH TO BE OVERCOME AND WITH NO BDRIES TO FOCUS
CONVECTION DOUBT ANYTHING WILL FIRE. 12Z ETA IS A BIT MORE
OPTIMISTIC WITH NEGATIVE LIS AND HIGHER TT NUMBERS. HAVE RAISED
BOTH MAX AND MIN FOR MON AND MON NIGHT A COUPLE OF DEGREES SINCE MOS
NUMBERS HAVE BEEN TOO COOL THE LAST COUPLE OF DAYS.
TUE-FRI
UPPER AIR PATTERN BECOMES MORE AMPLIFIED TUESDAY WITH A STRONG RIDGE
OVER THE CENTER OF THE NATION AND WEST COAST TROF. THIS RESULTS IN
DEEP TROUGH OVER ERN NOAM. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TUESDAY BRINGING AN END TO THE HOT WEATHER. 12Z AVN
INDICATES MOST OF THE ENERGY WITH THIS TROF WILL REMAIN WELL
NORTHEAST OF THE AREA. THINK 30 POPS LOOK REASONABLE. FRONT MOVES
SOUTH OF THE AREA TUE NIGHT WITH DRIER AND COOLER TEMPS BEHIND IT.
ROSA
.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE VAZ054.
HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
WVZ048>053...WVZ055.In the hours before
Local storm report, Aug 3, 3:30 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM FAIRFAX VA 1.00 INCH HAIL
08/03/02 FAIRFAX WIND GUST IN EXCESS OF
50MPH REPORTED BY SPOTTERS
0305 PM CENTERVILLE VA 1.00 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
0315 PM MANASSAS CITY VA 1.00 INCH HAIL
08/03/02 PRINCE WILLIAM REPORTED BY
SPOTTERS
0325 PM MANASSAS PARK VA 1.00 INCH HAIL
08/03/02 PRINCE WILLIAM REPORTED BY
SPOTTERS
LFRLocal storm report, Aug 3, 3:36 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
336 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM ANNANDALE VA .75 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
DMWLocal storm report, Aug 3, 3:39 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
339 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM ANNANDALE VA .75 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
0310 PM CENTREVILLE VA WIND DAMAGE
08/03/02 FAIRFAX TREES DOWN REPORTED BY NWS
HYDROLOGIST
WALSTONLocal storm report, Aug 3, 3:46 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
346 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM ANNANDALE VA .75 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
0310 PM CENTREVILLE VA WIND DAMAGE
08/03/02 FAIRFAX TREES DOWN REPORTED BY NWS
HYDROLOGIST
0342 PM MANASSAS VA 1.00 INCH HAIL
08/03/02 PRINCE WILLIAM REPORTED BY
SPOTTERS
DMWSpecial weather statement, Aug 3, 5:01 PM EDT, 2 hours 6 minutes before
DCZ001-MDZ009-013-016-VAZ042-052>054-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 501 PM EDT SAT AUG 3 2002 ...STRONG THUNDERSTORMS MOVING THROUGH THE WASHINGTON METRO AREA... AT 500 PM DOPPLER WEATHER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER MONTGOMERY COUNTY. THESE STORMS ARE MOVING SOUTH AT 10 MPH AND WILL AFFECT THE DISTRICT OF COLUMBIA...FAIRFAX COUNTY...ARLINGTON...FALLS CHURCH...ALEXANDRIA AND EASTERN LOUDOUN COUNTY DURING THE NEXT HOUR. THESE STORMS WILL CONTAIN WIND GUSTS TO 40 MPH...HEAVY RAIN...INTENSE FREQUENT LIGHTNING AND SMALL HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER IMMEDIATELY. WALSTON
Local storm report, Aug 3, 6:19 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
619 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM WINCHESTER VA .75 INCH HAIL
08/03/02 FREDERICK REPORTED BY
SPOTTERS
DMWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 42 min |
| Aug 3, 3:03 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland | 42 min |
| Aug 3, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, Stafford, City of Manassas, City of Manassas Park | 46 min |
| Aug 3, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, City of Harrisonburg | 56 min |
| Aug 3, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 59 min |
| Aug 3, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 56 min |
| Aug 3, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Page, Shenandoah | 39 min |
| Aug 3, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 59 min |
| Aug 3, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more | 58 min |
| Aug 3, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 55 min |
| Aug 3, 6:01 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Warren, City of Winchester | 59 min |
| Aug 3, 6:06 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 24 min |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.